The Open UniversitySkip to content

The Existence of latin squares without orthogonal mates

Wanless, Ian M. and Webb, Bridget S. (2006). The Existence of latin squares without orthogonal mates. Designs, Codes and Cryptography, 40(1) pp. 131–135.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


A latin square is a bachelor square if it does not possess an orthogonal mate; equivalently, it does not have a decomposition into disjoint transversals. We define a latin square to be a confirmed bachelor square if it contains an entry through which there is no transversal. We prove the existence of confirmed bachelor squares for all orders greater than three. This resolves the existence question for bachelor squares.

Item Type: Journal Article
ISSN: 0925-1022
Keywords: Latin square; Bachelor square; MOLS; Transversal; Latin trade
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Mathematics, Computing and Technology
Item ID: 2949
Depositing User: Bridget Webb
Date Deposited: 20 Jun 2006
Last Modified: 14 Jan 2016 15:51
Share this page:


Scopus Citations

▼ Automated document suggestions from open access sources

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340